California, 2007Damaging Wind and Strong Wind in California, March 27, 2007
March 27, 2007 · NWS SGX · 3 events in 3 counties and zones
Strong post-frontal flow combined with a 130 kt jet aloft and an upper level low over Nevada resulted in strong onshore flow and isolated thunderstorms. A thunderstorm over Fullerton airport produced a damaging microburst that removed a large section of roof laminate from the Orange County Fire Authority's aviation building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong post-frontal flow combined with a 130 kt jet aloft and an upper level low over Nevada resulted in strong onshore flow and isolated thunderstorms. A thunderstorm over Fullerton airport produced a damaging microburst that removed a large section of roof laminate from the Orange County Fire Authority's aviation building. Pieces of the roof landed on four cars. A 60 ft eucalyptus tree fell onto 3 cars in Encinitas and caused 2 minor injuries. Island band convection produced a funnel cloud off the La Jolla coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 27, 8:30 AM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Mar 27, 8:30 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE MAR 27 2007
.SYNOPSIS...
A STORM MOVING EAST ACROSS CALIFORNIA AND NEVADA TODAY WILL CAUSE
STRONG GUSTY WINDS OVER SOUTHERN CALIFORNIA AS WELL AS SCATTERED
SHOWERS AND A CHANCE OF THUNDERSTORMS. THE SNOW LEVEL MAY BRIEFLY
DIP DOWN TO 3500 FEET AROUND MIDDAY. HIGH PRESSURE BUILDING TO THE
NORTH TONIGHT THROUGH FRIDAY WILL BRING CLEARING SKIES...OFFSHORE
FLOW AND WARMER DAYTIME TEMPERATURES. OVER THE WEEKEND ONSHORE FLOW
WILL RETURN.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
FIRST COLD FRONT MOVED THROUGH SOUTHWEST CALIFORNIA EARLIER THIS
MORNING. SECONDARY COLD FRONT MOVING ACROSS CENTRAL CALIFORNIA COAST
NOW. COLD CORE OF LOW EXPECTED TO TRACK EAST SOUTHEAST ACROSS
CALIFORNIA/NEVADA TODAY. A WEST 120-145 KT JET BETWEEN 25-30K FEET
WILL BISECT FORECAST AREA TODAY...ACROSS NORTHERN ORANGE/RIVERSIDE
COUNTY. ASIDE FROM UPSLOPE FLOW ALONG COASTAL SLOPES...THE JET AXIS
SHOULD BE THE DIVIDING LINE FOR ADDITIONAL SHOWERS/CHANCE
THUNDERSTORMS TODAY. DAMAGING WIND IS THE REAL CONCERN FOR
TODAY...ESPECIALLY OVER AND EAST OF MOUNTAINS. SOUNDINGS AND MODEL
CROSS SECTIONS OF WINDS AND THETA E SUPPORT 65-80 MPH GUSTS TOUCHING
DOWN ON DESERT/VALLEY FLOORS FROM NOW THROUGH MID AFTERNOON. OVER
HIGHER MOUNTAINS..ABOVE 6000 FEET...SUSTAINED WINDS AROUND 45 MPH
WITH GUSTS 75 MPH EXPECTED DURING SAME PERIOD. RECENTLY SENT UPDATED
FORECAST TO REFLECT LESS PRECIPITATION/CLOUDS AND MORE WIND/BLOWING
DUST AND SAND EFFECTS. HIGH WIND WARNINGS AND ADVISORIES LOOK
GOOD...THOUGH MIGHT ISSUE/EXTEND WIND ADVISORIES FOR GUSTY NORTHWEST
WINDS DURING THE 6PM-MIDNIGHT TIME PERIOD TONIGHT OVER
DESERTS/MOUNTAINS. FOR WEDNESDAY...MODELS A LITTLE SLOWER IN
CLOCKING FLOW AROUND TO THE NORTH...OTHERWISE FORECAST FOR REMAINDER
OF WEEK UNCHANGED. BY WEDNESDAY NIGHT/THURSDAY MORNING...OFFSHORE
GRADIENT OF 14 MB IN PLACE WITH MARGINAL UPPER SUPPORT DE TO RIDGE
AXIS BEING A LITTLE TOO FAR INLAND. WEAK SANTA ANA WIND EVENT
THURSDAY OVER INLAND EMPIRE/SANTA ANA MOUNTAINS WITH GUSTS 35-50 MPH
SHOULD CARRY INTO FRIDAY OVER SAN DIEGO/RIVERSIDE COUNTY MOUNTAINS
AND VALLEYS AS FLOW BECOME MORE EASTERLY AND TEMPERATURES SHOULD
WARM INTO THE 80S FRIDAY AND SATURDAY. COOL DOWN BEGINS ALONG COAST
SECTION SATURDAY AFTERNOON AS ONSHORE FLOW RETURNS AND SPREAD ACROSS
INLAND VALLEYS SUNDAY AND OVER MOUNTAINS AND DESERTS MONDAY AS HIGH
PRESSURE RIDGE FLATTENS.
&&
.AVIATION...
271530Z...THE FRONT HAS MOVED THROUGH THE AREA...SO THE MAIN
AVIATION PROBLEM TODAY WILL BE THE WEST TO NORTHWEST WINDS. MOUNTAIN
WAVE ACTIVITY WILL DOMINATE OVER THE MTNS/DESERTS...WITH SURFACE
GUSTS LOCALLY OVER 60 MPH EXPECTED TODAY JUST EAST OF THE MTN
CRESTS. ASSOCIATED TURBULENCE AND WIND SHEAR WILL BE PREVALENT OVER
THE MTNS/DESERTS. WINDS SHOULD BEGIN TO DECREASE LATE THIS
AFTERNOON. BLOWING DUST WILL LOCALLY REDUCE VISIBILITIES TO BELOW
ONE MILE IN THE DESERTS...ESPECIALLY THE COACHELLA VALLEY. THIS
COULD BRIEFLY IMPACT PSP AND TRM...THOUGH MOST OF THE TIME THE
VISIBILITIES WILL BE MUCH HIGHER.
MOST OF THE RAIN HAS ENDED...BUT LINGERING BASES IN THE 3000-4000
FEET RANGE WILL CONTINUE THIS MORNING...WITH A SLIGHT HEIGHT
INCREASE THIS AFTERNOON. TOPS AS HIGH AS 9000 FEET HAVE BEEN
REPORTED...AND SOME OF THE MTNS WILL BE OBSCURED IN CLOUDS...MAINLY
THIS MORNING. CLOUDS WILL MOSTLY BE RESTRICTED TO THE MTNS
OVERNIGHT. EXCEPT FOR MTN OBSCURATIONS AND IN THE BLOWING DUST OVER
THE DESERT...VFR VSBYS ARE EXPECTED THROUGH WED MORNING.
&&
.MARINE...
THE SWELL WILL INCREASE THROUGH THIS AFTERNOON TO ABOUT 6 TO 9
FT...MOSTLY WIND CHOP. THE NORTHWEST SWELL WILL BE VERY STEEP AND
SHORT LIVED...SO IT WILL DECREASE LATE TONIGHT THROUGH WEDNESDAY.
NORTHWEST WINDS OF 25-30 KNOTS WILL RESULT IN SMALL CRAFT ADVISORY
CONDITIONS THROUGH TONIGHT...THEN THE WINDS WILL DIMINISH WEDNESDAY
MORNING.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED THURSDAY INTO SATURDAY DUE
TO WEAK SANTA ANA WIND EVENT AND PROLONGED PERIOD OF VERY LOW
HUMIDITY WITH POOR NIGHT TIME RECOVERY. LIVE FUEL MOISTURE AND
100-1000 HOUR DEAL FUEL MOISTURE WILL BE HIGHER THAN DURING LAST
OFFSHORE EVENT OWING TO PRECIPITATION FROM PRECIPITATION EVENTS
TODAY AND LAST WEEK...SO NOT PLANNING ON ISSUING FIRE WEATHER
WATCH...BUT WILL CONTINUE TO ISSUE AFTERNOON PLANNING FORECASTS AND
COORDINATE WITH SOUTH OPS AND ADJACENT FIRE WEATHER OFFICES THROUGH
REMAINDER OF WEEK.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 6 PM PDT THIS AFTERNOON FOR ORANGE COUNTY
COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-
THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
HIGH WIND WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR APPLE AND
LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS.
PZ...SMALL CRAFT ADVISORY UNTIL 11 AM PDT WEDNESDAY FOR COASTAL
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...MAXWELL
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Mar 27, 4:00 AM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT TUE MAR 27 2007
CAZ042-043-048-050-055-056-057-058-060-061-062-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT TUE MAR 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
A FAST MOVING PACIFIC STORM SYSTEM WILL BRING STRONG GUSTY WINDS...
A CHANCE OF SHOWERS...AND A SLIGHT CHANCE OF THUNDERSTORMS. WINDS
WILL BE STRONGEST AND MOST WIDESPREAD IN THE DESERTS AND ON THE
DESERT SLOPES OF THE MOUNTAINS WHERE HIGH WIND WARNINGS ARE IN
EFFECT UNTIL 6 PM.
THIS STORM WILL ALSO BRING GUSTY WEST WINDS AND A LARGE WEST SWELL
TO THE COASTAL WATERS WITH A HIGH RIP CURRENT RISK AT THE BEACHES. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
WARM...DRY OFFSHORE FLOW WITH GUSTY SANTA ANA WINDS ARE EXPECTED
TO INCREASE FIRE DANGER THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MACKECHNIE
Event by event
1 thunderstorm wind, 1 strong wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Orange
- When
- March 27, 12:45 PM PST
- Where
- Orange County, (Ful)fullerton Muni
- Measured
- 26 kt (30 mph) measured gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.870, -117.980
Although the Fullerton airport ASOS only measured a 30 mph wind gust with this storm, other Meteorological observations in conjuction with damage and spotter reports indicate that wind gusts with this microburst were likely in excess of 45 mph. There is not sufficient evidence however to suggest that this microburst was severe, especially given that property damage was very isolated and may have resulted from the use of poor construction materials.
Strong Wind, San Diego County Coastal Areas
- When
- March 27, 1:30 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A 60 ft eucalyptus tree fell onto 3 cars in Encinitas and caused 2 minor injuries. To the north at approximately the same time, a 43 mph wind gust was measured by the Oceanside ASOS.
Funnel Cloud, San Diego
- When
- March 27, 3:03 PM PST
- Where
- San Diego County, 1 mi NW of La Jolla
- Reported by
- Trained Spotter
- Coordinates
- 32.860, -117.282
This funnel cloud was associated with island band convection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 27, 20071 death · 1 event
- Rip Current in Oregon, March 27, 20071 death · 1 event
- Tornado and Hail in Louisiana, March 27, 2007$80,000 · EF1 · 30 events
- Flash Flood and Hail in Michigan, March 27, 2007$250,000 · 1 in hail · 8 events
- Winter Weather in Wisconsin, March 27, 2007$300,000 · 1 event
- Damaging Winds in Arkansas, March 27, 2007$155,000 · 70 kt wind · 9 events
- Tornadoes and Hail in Arkansas, March 27, 2007$120,000 · EF0 · 4 events
- Tornadoes and Flash Flood in Texas, March 27, 2007$20,000 · EF1 · 4 events
- High Wind and Strong Wind in California, March 27, 2007$50,000 · 55 kt wind · 4 events
- High Wind in California, March 27, 2007$40,000 · 52 kt wind · 2 events
- Drought in Alabama, March 27 to 31, 200720 events
- Winter Storm and Winter Weather in Colorado, March 27 to 30, 200710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22221, 22223, 22222.